Alert archive / Ohio / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 19, NWS Wilmington, OH

May 17, 2004Hocking County, Ohio

NWS Wilmington, OH issued this severe thunderstorm warning at May 17, 2004, 8:56 PM EDT for Hocking County, Ohio. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 17, 2004, 8:56 PM EDT (00:56 UTC)
Expired
May 17, 2004, 9:30 PM EDT
In force
34 min
Issued by
NWS Wilmington, OH
Area
Counties, with a storm outline in the text

County Hocking County, OH

The radar

The Cincinnati radar (KILN), 128 km from the middle of the area, began a volume at 00:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 0.9 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2004-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1827 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2004-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1827 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
1098 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

084 
WUUS51 KILN 180056
SVRILN
OHC073-180130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
856 PM EDT MON MAY 17 2004

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HOCKING COUNTY IN OHIO

* UNTIL 930 PM EDT

* AT 847 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE HAIL.  THIS STORM
  WAS LOCATED 12 MILES SOUTHWEST OF CARBON HILL...OR ABOUT 10 MILES
  EAST OF HOCKING HILLS STATE PARK...AND MOVING NORTHEAST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...   
  CARBON HILL...

LARGE HAIL IS LIKELY WITH THIS STORM. IF YOU ARE IN THE STORMS
PATH...TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES.

LAT...LON 3940 8250 3928 8232 3956 8210 3960 8226

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 2:00 PM EDT, 6 hours 56 minutes earlier.

Area forecast discussion, May 17, 2:00 PM EDT, 6 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
200 PM EDT MON MAY 17 2004

.DISCUSSION...
SATELLITE IMAGERY AND RADAR MOSAIC WERE SHOWING SCATTERED SHOWERS
AND THUNDERSTORMS DEVELOPING ACRS THE CWFA THIS AFTN.  WITH ABUNDANT
LOW LVL MSTR...AND WEAK VORT LOBE PASSING THROUGH THE REGION LATE
THIS AFTN/EVENING...WILL BE CARRYING SCATTERED SHOWERS AND
THUNDERSTORMS FOR THE REMAINDER OF THE AFTN AND EVENING HOURS.  WILL
TRY TO END THE CONVECTION AROUND MIDNIGHT...WHEN VORT LOBE HAS
PASSED BY...AND INSTABILITY DECREASES DUE TO LOSS OF SUNSHINE.

OTHERWISE...NEXT SIGNIFICANT WX MAKER WAS A COLD FRONT LOCATED OVER
THE UPR MS VLY...EXTENDING INTO THE CENTRAL PLAINS.  ETA/GFS IN GOOD
AGREEMENT...WHICH BOTH DROP THIS FRONT INTO OUR AREA LATE TUESDAY
AFTN...THEN STALL THE FRONT ACRS THE REGION TUESDAY NIGHT INTO
WEDNESDAY.  FCST CAPE VALUES FOR LATE TUESDAY AFTN WILL BE IN THE
1500 TO 2000 J/KG RANGE.  THESE VALUES...COMBINED WITH LOW LVL CONV
ASSOCIATED WITH THE FRONT...WILL BE AMPLE ENOUGH FOR SHOWERS AND
THUNDERSTORMS TO DEVELOP ALONG THE FRONT.  AS A RESULT...HAVE KEPT
HIGH LIKELY POPS IN THE NW ON TUESDAY AFTN.  SINCE CONVECTION WILL
LIKELY CONTINUE ALL NIGHT TUESDAY NIGHT INTO WEDNESDAY...DUE TO AN
APPROACHING S/WV MOVING OVER THE FRONTAL BOUNDARY...WILL CONTINUE
LIKELY POPS IN THE SRN CWFA TUESDAY NIGHT INTO WEDNESDAY. LATE
TUESDAY AFTN AND EVENING COULD BE OUR FIRST REAL SEVERE WX OUTBREAK
THIS SPRING.  SEVERE WX THREAT WILL TRANSITION OVER TO A FLOOD
THREAT TUESDAY NIGHT AS PCPN EFFICIENCY VALUES APCH 1.75
INCHES...WITH THUNDERSTORMS FCST TO RAIN ALONG THE FRONTAL
BOUNDARY.  FFG VALUES ARE NOT THAT LOW.  HOWEVER...FIRST LINE OF
CONVECTION ALONG AND AHEAD OF THE FRONT SHOULD MOISTEN THE SOIL.
ANY SUBSEQUENT THUNDERSTORMS MAY CAUSE FLOODING.  MIDNIGHT SHIFT
WILL HAVE TO EVALUATE FOR A POSSIBLE FLOOD WATCH TUESDAY NIGHT INTO
WEDNESDAY.

FRONTAL BOUNDARY IS FORECAST TO LIFT NE OF THE REGION WEDNESDAY
NIGHT.  ANOTHER COLD FRONT WILL APPROACH THE REGION FROM THE
NORTHWEST ON THURSDAY...BRINGING ANOTHER RISK FOR SHOWERS AND
THUNDERSTORMS.

OVERALL...KEPT CLOSE TO MAV GUIDANCE FOR TEMPS THROUGH WEDNESDAY
NIGHT.  WEDNESDAY MAY BE TRICKY IN TERMS OF TEMPS...BEING
DEPENDENT ON CLOUD COVER AND DIMINISHING TRENDS ON
SHOWER/THUNDERSTORM CHANCES.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
KY...NONE.
OH...NONE.

&&

HICKMAN
Hazardous weather outlook, May 17, 5:58 AM EDT, 14 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
558 AM EDT MON MAY 17 2004

INZ050-058-059-066-073>075-080-KYZ089>097-099-100-OHZ026-034-035-
042>046-051>056-060>065-070>073-077>082-088-171157-
ADAMS OH-AUGLAIZE OH-BOONE KY-BRACKEN KY-BROWN OH-BUTLER OH-
CAMPBELL KY-CARROLL KY-CHAMPAIGN OH-CLARK OH-CLERMONT OH-CLINTON OH-
DARKE OH-DEARBORN IN-DELAWARE OH-FAIRFIELD OH-FAYETTE OH-FAYETTE IN-
FRANKLIN OH-FRANKLIN IN-GALLATIN KY-GRANT KY-GREENE OH-HAMILTON OH-
HARDIN OH-HIGHLAND OH-KENTON KY-LEWIS KY-LICKING OH-LOGAN OH-
MADISON OH-MASON KY-MERCER OH-MIAMI OH-MONTGOMERY OH-OHIO IN-OWEN KY-
PENDLETON KY-PICKAWAY OH-PIKE OH-PREBLE OH-RIPLEY IN-ROSS OH-
SCIOTO OH-SHELBY OH-SWITZERLAND IN-UNION OH-UNION IN-WARREN OH-
WAYNE IN-
558 AM EDT MON MAY 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN INDIANA...NORTHERN
KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO.

.DAY ONE...TODAY

A FEW STRONG THUNDERSTORMS CAN BE EXPECTED THIS AFTERNOON AND
EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A COLD FRONT WILL SLIDE SOUTH INTO SOUTHERN OHIO TUESDAY NIGHT.  THIS
FRONT WILL BE THE FOCUS FOR STRONG TO PERHAPS SEVERE THUNDERSTORMS
TUESDAY AFTERNOON AND EVENING.  DURING THE OVERNIGHT HOURS STRONG
THUNDERSTORMS MAY PRODUCE VERY HEAVY RAINFALL AND FLOODING.

FOR THE REST OF THE WEEK THE THREAT OF THUNDERSTORMS WILL REMAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE TUESDAY.

 TIPTON

In the hours before

Local storm report, May 17, 3:43 PM EDT, 5 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
343 PM EDT MON MAY 17 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0339 PM     TSTM WND GST     6 NW WILMINGTON         39.51N 83.91W
05/17/2004  64 MPH           CLINTON            OH   TRAINED SPOTTER

&&

BC
Local storm report, May 17, 6:36 PM EDT, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
636 PM EDT MON MAY 17 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0615 PM     HAIL             5 N OWENTON             38.61N 84.84W
05/17/2004  0.88 INCH        OWEN               KY   PUBLIC

&&

AWIPSUSR
Local storm report, May 17, 6:56 PM EDT, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
656 PM EDT MON MAY 17 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0650 PM     TSTM WND DMG     CRITTENDEN              38.78N 84.61W
05/17/2004                   GRANT              KY   TRAINED SPOTTER

            TREES DOWN

&&
Local storm report, May 17, 8:28 PM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
828 PM EDT MON MAY 17 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0805 PM     TSTM WND DMG     BELLEFONTAINE           40.36N 83.76W
05/17/2004                   LOGAN              OH   LAW ENFORCEMENT

            MANY TREES AND POWER LINES DOWN

&&
Local storm report, May 17, 8:29 PM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
829 PM EDT MON MAY 17 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0826 PM     HAIL             NEW VIENNA              39.32N 83.69W
05/17/2004  0.75 INCH        CLINTON            OH   TRAINED SPOTTER

&&

SFH
Local storm report, May 17, 8:54 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
854 PM EDT MON MAY 17 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0750 PM     HAIL             PEEBLES                 38.95N 83.41W
05/17/2004  1.75 INCH        ADAMS              OH   LAW ENFORCEMENT

&&

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 8:05 PM EDTSevere Thunderstorm WarningILNHighland40 min
May 17, 8:21 PM EDTSevere Thunderstorm WarningILNClinton24 min
May 17, 9:02 PM EDTSevere Thunderstorm WarningILNFayette28 min
May 17, 9:19 PM EDTSevere Thunderstorm WarningILNMadison11 min
May 18, 3:53 PM EDTSevere Thunderstorm WarningILNHardin52 min
May 18, 6:11 PM EDTSevere Thunderstorm WarningILNChampaign49 min
May 18, 6:17 PM EDTSevere Thunderstorm WarningILNFranklin, Madison43 min
May 18, 6:20 PM EDTSevere Thunderstorm WarningILNUnion55 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.